Alert archive / New Mexico / Flash Flood Warnings in 2014
Flash Flood Warning 9, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 2, 2014, 5:33 PM MDT for Sierra County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2014, 5:33 PM MDT (23:33 UTC)
- Expired
- Jul 2, 2014, 8:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Sierra County, NM
The radar
The Holloman AFB radar (KHDX), 143 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 11.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -309 J/kg
- Mixed-layer LCL
- 1377 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
789
WGUS54 KEPZ 022333
FFWEPZ
NMC051-030230-
/O.NEW.KEPZ.FF.W.0009.140702T2333Z-140703T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
533 PM MDT WED JUL 2 2014
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL SIERRA COUNTY IN NORTH CENTRAL NEW MEXICO...
* UNTIL 830 PM MDT
* AT 533 PM MDT...YOUR NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL...OVER
THE ANIMAS CREEK DRAINAGE BASIN. DOPPLER RADAR HAS ESTIMATED UP TO
ONE AND ONE HALF INCHES OF RAINFALL IN THE LAST HOUR...OVER UPPER
REACHES OF THIS BASIN
* LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF WESTERN SIERRA COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF ONE INCH OR MORE ARE POSSIBLE IN THIS
BASIN OVER THE NEXT HOUR OR TWO.
FLOODING IS OCCURRING OR IS IMMINENT NEAR SILVER FIRE BURN AREA.
RAPID RISES IN WATER AND QUICK MOVING DEBRIS FLOWS ARE POSSIBLE.
AVOID CREEKS AND DRAINAGES NEAR BURNED AREAS. MOVE TO HIGHER GROUND
QUICKLY. IF CAUGHT BY FLASH FLOODING OR DEBRIS FLOWS...CALL 911.
&&
LAT...LON 3308 10780 3308 10770 3305 10759 3306 10753
3298 10732 3296 10732 3300 10748 3298 10753
3299 10770 3301 10774 3300 10778 3295 10778
3298 10784 3306 10785
$$
TRIPOLI1 follow-up statement
189
WGUS74 KEPZ 030209
FFSEPZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
809 PM MDT WED JUL 2 2014
NMC051-030230-
/O.CON.KEPZ.FF.W.0009.000000T0000Z-140703T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SIERRA NM-
809 PM MDT WED JUL 2 2014
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WEST CENTRAL SIERRA
COUNTY UNTIL 830 PM MDT...
AT 809 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS WITH LIGHT TO MODERATE RAINFALL OVER THE
ANIMAS CREEK DRAINAGE BASIN.
LOCATIONS IMPACTED INCLUDE...
ANIMAS CREEK DRAINAGE BASIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
UP TO ONE ONE QUARTER INCH OF ADDITIONAL RAINFALL IS POSSIBLE IN THE
NEXT HALF HOUR IN THE ANIMAS CREEK DRAINAGE BASIN.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS AND MOVE TO HIGHER GROUND
&&
LAT...LON 3308 10780 3308 10770 3305 10759 3306 10753
3298 10732 3296 10732 3300 10748 3298 10753
3299 10770 3301 10774 3300 10778 3295 10778
3298 10784 3306 10785
$$
TRIPOLIWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 3:24 PM MDT, 2 hours 9 minutes earlier.
Area forecast discussion, Jul 2, 3:24 PM MDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 324 PM MDT WED JUL 2 2014 .SYNOPSIS... SCATTERED THUNDERSTORMS WILL CONTINUE TONIGHT AND THURSDAY AS MOIST AIRMASS REMAINS IN PLACE. SOME HEAVY RAIN AND LOCAL FLOODING IS POSSIBLE WITH A FEW OF THESE STORMS. THE HIGHER MOISTURE LEVELS BEGIN DRIFTING WEST OUT OF THE BORDERLAND FRIDAY THROUGH TUESDAY...ALTHOUGH ENOUGH MOISTURE WILL PERSIST TO CONTINUE ISOLATED THUNDERSTORMS...MAINLY OVER THE MOUNTAINS. DUE TO THE INCREASE IN CLOUDS AND MOISTURE...TEMPERATURES WILL REMAIN AT OR SLIGHTLY BELOW NORMAL. && .DISCUSSION... WV IMAGERY STILL SHOWING RELATIVELY DEEP MOISTURE REMAINING IN PLACE OVER THE CWA. BLENDED TPW SHOWS PW'S RANGING FROM .9" FAR NW TO 1.2" SE. SEVERAL HI RES MODELS THIS MORNING HAVE BEEN SHOWING GRANT/SIERRA COUNTIES AS A HOT SPOT FOR CONVECTION THIS EVENING AND COMBINED WITH LITTLE ACTIVITY THERE YESTERDAY...INCREASED POPS IN THAT AREA. HRRR EARLY RUNS THIS MORNING WERE ALSO SHOWING A DECENT AMOUNT OF RAIN FOR MUCH OF EL PASO/HUDSPETH COUNTIES...LIKELY FUELED BY OUTFLOW COMING OFF THE SACS...BUT LATEST RUN LOOKS TO BE BACKING OFF THAT THEME. THURSDAY SHOULD BE A CLOSE REPEAT OF TODAY AS MOISTURE CONTINUES. MAIN IMPACTS OF STORMS TONIGHT AND THURSDAY APPEAR TO BE HEAVY RAIN/FLOODING DUE TO SEASONALLY HIGH PW'S AND SLOW STORM MOVEMENT. STRONG GUSTY WINDS OF 45-55 MPH ALSO POSSIBLE. FRIDAY THROUGH MONDAY...PATTERN OF REDUCED CONVECTION LOOKS TO CONTINUE WITH THIS MORNING'S MODEL RUNS. DEEP LAYERED MOISTURE SLOWLY DRIFTS WEST OF OUT THE AREA AS NORTHEAST FLOW STRENGTHENS. THOUGH MODELS NOT SHOWING STRONG DRY CONTINENTAL ADVECTION...MOISTURE DOES DECREASE. BY FRIDAY AND SATURDAY PW'S DECREASE TO ABOUT .7-.9" WHILE DEWPOINTS FALL FROM THE 45-55 DEG RANGE TO 35-45 DEG. STILL SHOULD BE ENOUGH TO KEEP ISOLATED POP CHANCES IN FOR EACH DAY...THOUGH MOUNTAINS AS USUAL WILL HAVE THE BEST CHANCE OF RAIN. TUESDAY AND WEDNESDAY...EARLIER MODEL RUNS WERE SHOWING AN INCREASE IN MOISTURE AGAIN FOR HIGHER THUNDERSTORM BUT LATEST RUNS NOT REALLY SHOWING THIS. KEPT ISOLATED POPS IN ALL AREAS. && .AVIATION...VALID 030000Z - 040000Z MAINLY VFR ACROSS THE AREA WITH SCATTERED SHOWERS AND THUNDERSTORMS INTO TONIGHT. SKY: FEW-SCT040-080 SCT-BKN 100-140 AND BKN200-250. EXPECT SCT SHRA/TSRA UNTIL AROUND 06Z...THEN ISOLD SHRA. CIGS SCT-BKN040-080 BKN-OVC100-140 IN AREAS OF SHRA/TSRA WITH VSBY AT TIMES BELOW 1SM IN HEAVIER RAIN. WINDS GENERALLY EAST TO SOUTHEAST AT 10-15KTS THIS EVENING INTO EARLY TONIGHT...DIMINISHING TO 5-10 KTS AFTER MIDNIGHT. AFTERNOON AND EVENING SHRA/TSRA ARE EXPECTED AGAIN THURSDAY. && .FIRE WEATHER... EAST TO SOUTHEAST WINDS WILL CONTINUE TO BRING MOIST UNSTABLE AIR INTO THE REGION TONIGHT AND THURSDAY. THIS WILL LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS OVER THE AREA TONIGHT...AND AGAIN ON THURSDAY. ANY STORMS TONIGHT AND THURSDAY COULD PRODUCE LOCALLY HEAVY RAINS AND STRONG DOWNDRAFT WINDS. HIGH PRESSURE ALOFT MOVING INTO THE FOUR CORNERS AREA WILL BRING SLIGHTLY DRIER AND WARMER AIR OVER THE FOURTH OF JULY WEEKEND...BUT THERE WILL STILL BE ENOUGH MOISTURE FOR AFTERNOON AND EVENING THUNDERSTORMS...MAINLY OVER THE GILA REGION AND IN THE SACRAMENTO MTNS. MINIMUM AFTERNOON HUMIDITY GENERALLY IN THE 20 TO 30 PERCENT RANGE OVER THE LOWLANDS THURSDAY AND IN THE 30 TO 40 PERCENT RANGE OVER AREA MOUNTAINS. HAINES INDICES GENERALLY LOW (3) THURSDAY AND FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 75 94 76 95 74 / 30 20 30 0 10 SIERRA BLANCA 72 92 73 93 69 / 20 20 20 0 10 LAS CRUCES 69 93 70 94 69 / 30 20 30 0 10 ALAMOGORDO 70 93 71 92 70 / 30 20 30 10 10 CLOUDCROFT 48 66 47 68 46 / 40 30 40 20 20 TRUTH OR CONSEQUENCES 68 93 69 91 68 / 60 20 30 20 20 SILVER CITY 60 85 60 87 62 / 60 30 40 20 20 DEMING 69 93 70 92 69 / 40 30 30 10 10 LORDSBURG 68 92 69 92 68 / 60 40 40 20 20 WEST EL PASO METRO 74 94 75 94 73 / 30 20 30 0 10 DELL CITY 66 93 67 93 65 / 20 10 10 0 10 FORT HANCOCK 73 96 76 97 71 / 30 20 20 0 10 LOMA LINDA 68 87 69 90 67 / 30 20 30 0 10 FABENS 72 95 73 96 71 / 30 20 20 0 10 SANTA TERESA 71 93 71 95 70 / 30 20 30 0 10 WHITE SANDS HQ 71 94 72 95 71 / 40 20 30 0 10 JORNADA RANGE 65 94 66 94 65 / 40 20 30 0 10 HATCH 67 96 68 94 67 / 50 20 30 0 10 COLUMBUS 72 93 74 89 72 / 40 30 30 10 10 OROGRANDE 69 93 70 94 69 / 30 20 30 0 10 MAYHILL 57 78 57 78 56 / 40 30 40 20 20 MESCALERO 54 77 54 78 53 / 40 30 40 20 20 TIMBERON 53 74 53 76 52 / 40 30 40 20 20 WINSTON 63 85 60 86 61 / 60 40 50 20 30 HILLSBORO 69 91 70 93 68 / 60 30 30 10 20 SPACEPORT 68 93 69 92 68 / 60 20 30 10 10 LAKE ROBERTS 58 85 59 87 56 / 60 40 50 30 20 HURLEY 62 88 63 87 61 / 60 40 40 20 20 CLIFF 54 89 52 88 52 / 60 40 40 20 20 MULE CREEK 53 86 50 88 49 / 60 40 40 20 20 FAYWOOD 66 89 67 94 65 / 60 30 30 20 20 ANIMAS 71 93 71 92 71 / 40 40 40 20 20 HACHITA 67 93 68 93 67 / 40 30 30 20 20 ANTELOPE WELLS 70 92 71 89 70 / 40 30 30 20 20 CLOVERDALE 64 86 65 87 63 / 50 40 40 20 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && HEFNER/PARK
Hazardous weather outlook, Jul 2, 12:25 PM MDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1225 PM MDT WED JUL 2 2014 NMZ401>417-TXZ418>424-031845- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 1225 PM MDT WED JUL 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED THIS AFTERNOON AND OVERNIGHT. SOME STORMS MAY BECOME STRONG TO NEAR SEVERE. STORM MOTION WILL BE SLOW AND RAINS COULD BECOME HEAVY. THUS ISOLATED LOCATIONS MAY RECEIVE UP TO 2 INCHES OF RAINFALL WITH LOCAL FLOODING. A FEW STORMS MAY ALSO PRODUCE WIND GUSTS TO 50 MPH AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. EXPECT ANOTHER ROUND OF SCATTERED STORMS AREA WIDE THURSDAY WITH THE SAME THREATS AS WEDNESDAY'S STORMS. BEYOND FRIDAY THROUGH SUNDAY SHOULD SEE THUNDERSTORMS BECOME ISOLATED...AND MOSTLY OVER THE MOUNTAINS. SOME STORMS WILL STILL POSE A THREAT OF STRONG OUTFLOW WINDS TO NEAR 50 MPH AND SMALL TO MODERATE HAIL. THUNDERSTORM COVERAGE MAY INCREASE AGAIN MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TO MONITOR FOR HEAVY RAINS AND FLOODING ALONG WITH STRONG WINDS AND HAIL MAINLY TUESDAY AFTERNOON THROUGH THURSDAY NIGHT. HEFNER
In the hours before
Special weather statement, Jul 2, 5:12 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 512 PM MDT WED JUL 2 2014 NMZ408>410-030115- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY- INCLUDING THE CITIES OF...HILLSBORO...WINSTON... TRUTH OR CONSEQUENCES...DERRY...SPACEPORT...GARFIELD...HATCH... RADIUM SPRINGS 512 PM MDT WED JUL 2 2014 STRONG THUNDERSTORMS WITH GUSTY DOWN DRAFT WINDS OVER 50 MPH AND OVER ONE AND A HALF INCHES OF RAINFALL WITH HAIL...ARE SLOWLY MOVING SOUTH ALONG THE BLACK RANGE AND SILVER FIRE BURN SCAR. ACTIVITY AND ESPECIALLY THE GUSTY WINDS...WILL SOON IMPACT COMMUNITIES AT LOWER ELEVATIONS EAST OF THE BLACK RANGE. THIS INCLUDES THE ELEPHANT BUTTE LAKES RECREATION AREA. PERSONS USING WATER CRAFT BE AWARE THAT THE SUDDEN ONSET OF WIND SHIFTS AND VERY STRONG WINDS...IS LIKELY...EVEN FROM DISTANT STORMS SUCH AS THE ONES NOW TO THE WEST OVER THE BLACK RANGE. TRIPOLI
Local storm report, Jul 2, 5:24 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
524 PM MDT WED JUL 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG CHAPARRAL 32.03N 106.40W
07/01/2014 DONA ANA NM PUBLIC
LATE TWITTER REPORT OF ROOF DAMAGE TO SOME HOMES IN
CHAPARRAL FROM THUNDERSTORM.
&&
EVENT NUMBER EPZ1400317
LANEYThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 6:08 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Otero | 52 min |
| Jul 1, 6:50 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Otero | 55 min |
| Jul 1, 7:41 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 33 min |
| Jul 1, 7:50 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 115 min |
| Jul 1, 9:51 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 39 min |
| Jul 2, 2:23 AM MDT | Severe Thunderstorm Warning | EPZ | Otero | 37 min |
| Jul 2, 2:54 AM MDT | Flash Flood Warning | EPZ | Otero | 96 min |
| Jul 2, 4:41 PM MDT | Severe Thunderstorm Warning | EPZ | Grant | 49 min |
| Jul 2, 4:58 PM MDT | Flash Flood Warning | EPZ | Grant | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.